Understanding Extrapyramidal Symptoms and the Medications That Cause Them: A Brief Overview
Extrapyramidal symptoms are common in patients with schizophrenia. They may include delusions (false beliefs), hallucinations (seeing or hearing things that aren’t there) and motor tics (twitches). These symptoms often occur together, causing confusion, disorientation, agitation and other problems. Some patients have many of these symptoms at once; others only experience some of them.
The most commonly prescribed antipsychotic medications are clozapine, olanzapine, risperidone and ziprasidone. Other drugs used to treat extrapyramidal symptoms include lithium, quetiapine and carbamazepine. There is no evidence that any of these drugs cause extrapyramidal symptoms. However, they do not cure them either. Treatment usually involves continuing medication until the patient’s symptoms improve or they stop taking their medications altogether.
What Causes Extrapyramidal Symptoms?
There are several possible causes of extrapyramidal symptoms. One possibility is that the brain chemistry changes during psychosis, which leads to abnormal activity in certain areas of the brain. Another theory is that a person develops a genetic predisposition for developing these symptoms due to genetics or environmental factors such as childhood trauma or abuse. The third explanation is that the disease itself causes these symptoms through damage to parts of the brain.
What Are the Symptoms of Extrapyramidal Symptoms?
There are many different symptoms of extrapyramidal symptoms. The most common are:
Involuntary twitching movements of the face, neck, tongue and other areas of the body. These are also known as focal twitches.
Slow, rhythmic movements that cause twisting or turning of the trunk or limbs.
Spasms of the neck muscles, which can lead to weakness in these muscles.
Difficulty moving parts of the body due to rigidity.
Involuntary movements of the eyes, eyelids, tongue and trunk that can be combined with rigidity.
Problems with balance or walking.
Problems with urination.
Frequent inability to urinate.
What Are the Causes of these Symptoms?
The most common cause of these symptoms is the use of psychiatric drugs. These drugs are known as neuroleptics or antipsychotics. The most common types are clozapine, olanzapine, quetiapine, risperidone, ziprasidone and amisulpride. Other drugs that can contribute to extrapyramidal symptoms include benzodiazepines, tramadol and opiates.
Neuroleptics are also known as phenothiazines. Their ability to cause extrapyramidal symptoms is related to their effects on dopaminergic systems. They block D2 receptors in the brain, which causes the body to increase the amount of dopamine produced. This leads to overstimulation of dopaminergic systems, which can cause various extrapyramidal symptoms.
What Is the Treatment for Extrapyramidal Symptoms?
In most cases, the side effects of psychiatric drugs can be managed by adjusting the dosage or switching to another drug. However, this is not always effective and there are many cases where drugs do not help at all. Extrapyramidal symptoms usually decrease or disappear completely within a few weeks after stopping the medication. In other cases, the symptoms can last for months after the patient stops taking their drugs.
The most common treatment involves taking the same drug that caused the symptoms in the first place. This is done to relieve some of the symptoms and to prevent any long-term damage to the body. Most patients feel better within a few weeks or months after starting this treatment. In some cases, a drug called tetrabenazine can be used to manage symptoms. This drug is a tricyclic anti-depressant and it works by reducing the amount of dopamine in the body.
How Long Do Extrapyramidal Symptoms Last?
Extrapyramidal symptoms can last for weeks, months or even years after you stop taking your medication. In some cases, there is no cure for these symptoms, although this is rare. Most patients find that their symptoms improve greatly within six months after stopping their medication. In fact, there are many cases where there is significant improvement after only one month. If the drugs were stopped within the first two to three weeks, there should be no long-term effects.
Can Extrapyramidal Symptoms Be Prevented?
In most cases, extrapyramidal symptoms can be prevented by taking a lower dose of your medication or switching to another drug. In other cases, your medical professional should be able to prevent these symptoms by adjusting your dosage. In some cases, combination drugs can also prevent extrapyramidal symptoms from occurring.
Seeking professional advice before taking your medication can help you avoid most of these side effects. You should tell your doctor about any allergies you have or any reactions to drugs you have experienced in the past. You should also tell them about any other medications you are taking. This includes over the counter drugs or herbal supplements. Your doctor will also ask you about your medical history in general.
This includes any family history of diseases that you may have experienced. By telling your doctor all of this information, they will be able to choose the right drug for you and adjust your dosage to prevent extrapyramidal symptoms as much as possible.
What is tardive dyskinesia?
This is a condition that affects your body’s motor functions. It causes you to have involuntary movements that you are unable to control. These movements can be very minor, such as a constant twitching, or they can cause you to lose muscle control all together. Common symptoms include:
Loss of fine motor control
Marked emotional issues, such as depression or anxiety
How Is It Caused?
The exact cause of tardive dyskinesia is unknown. It most commonly occurs in people who take psychiatric medication on a regular basis. These drugs work by changing the amount of serotonin in your brain. Since serotonin is linked to your body’s ability to move, the long-term use of these drugs can cause your muscles to lose their natural function.
Who Is At Risk?
Anyone who takes one of the following drugs on a regular basis is at risk for developing this condition:
Serotonin specific reuptake inhibitors (SSRIs)
Tricyclic anti-depressants (TCAs)
Monoamine Oxidase Inhibitors (MAOIs)
People who have a family history of this condition should also be wary when taking any of the above drugs.
What Are The Symptoms?
The first signs of tardive dyskinesia will most likely occur within the first few weeks of starting treatment. However, it can take months or even years before symptoms become noticeable. There is no pain associated with this condition, but the constant movement can be bothersome to the patient as well as embarrassing. Difficulty swallowing can also be dangerous if the patient has difficulty eating or drinking and dehydrates easily.
How Is It Treated?
As with most conditions caused by medication, tardive dyskinesia can only be reversed if you stop taking your drugs. This will allow the condition to go away on its own within a few months or years. If you are unwilling to go off of your drugs, there is no other treatment available. However, there are treatments to relieve the symptoms temporarily. These include:
Deep brain stimulation (DBS)
As with drugs that cause the condition, not all of these treatments will be effective for everyone. Your doctor will help you decide which method is best for you.
Who is at risk?
Tardive dyskinesia can affect anyone who takes regular dosages of the above drugs on a long-term basis. It most commonly occurs in older patients, particularly those suffering from serious mental illnesses, but it can also affect younger members of the population if they take the medication for extended periods of time. Since the drugs work by manipulating serotonin levels in your brain, anyone who has an abnormality in this area can be more susceptible to developing the condition.
How is it diagnosed?
Since some of the symptoms are similar to other conditions such as Huntington’s disease or cerebral palsy, your doctor will need to perform a number of tests to rule out other conditions first. You may need to undergo a MRI scan in order to rule out other possibility.
Sources & references used in this article:
Understanding the mechanism of action of atypical antipsychotic drugs: a review of compounds in use and development by JA Lieberman – The British Journal of Psychiatry, 1993 – cambridge.org
Attention-deficit/hyperactivity disorder (ADHD) behaviour explained by dysfunctioning reinforcement and extinction processes by EB Johansen, H Aase, A Meyer, T Sagvolden – Behavioural brain research, 2002 – Elsevier
The use of antiparkinsonian agents in the management of drug-induced extrapyramidal symptoms by K Burgyone, K Aduri, J Ananth… – Current …, 2004 – ingentaconnect.com
Psychiatric medication during pregnancy: understanding and minimizing risks by LJ Miller – Psychiatric Annals, 1994 – healio.com